Can medications for depression or ADD cause a psychotic break? My daughter had a sudden psychotic episode after starting a new medication. Her doctors said it was not likely due to the medication, and gave her a diagnosis of bipolar disorder. And she’s still taking mood stabilizer and anti-psychotic medication. Is that necessary for the long term?

Medications often used to treat depression or ADD can certainly cause manic episodes, including severe manic episodes with psychotic symptoms like hallucinations or delusions. Those episodes can come on quite suddenly. The risk of medications causing mania in people with bipolar disorder is well known. But medication can trigger a manic episode in people with no history of mania or bipolar disorder. That risk is probably elevated in people who already have some elevated risk—such as people with a family history of bipolar disorder.

The question about long-term use of medication is a complicated one. Once someone has had a manic episode, even if it was triggered by medication, we believe there is a higher long-term risk of another episode. It’s similar to women who develop temporary diabetes during pregnancy. Even if the diabetes completely disappears after delivery, those women are at higher risk of developing diabetes later in life. Whether the risk of another manic episode is high enough to justify long-term use of mood stabilizer or antipsychotic medication is a personal decision.  Factors to consider include: Is there a past history of milder periods of elevated mood, even if not severe enough to make a diagnosis of bipolar disorder? Is there a strong family history of bipolar disorder? Is it possible to identify early warning signs if those symptoms start to return? How bothersome or important are any side effects from the medication? And people vary in their tolerance for risk. Some people would certainly continue medications to prevent another disruptive episode, while some people would tolerate more risk to avoid taking medication.

If your daughter were to decide to try tapering medication, she’d want to do that gradually over several months. And she’d want to have a clear plan, including involvement of friends and family, to watch for warning signs of mood swings or psychotic symptoms.

About the Doc

About the Doc

Greg Simon, MD, MPH, is a psychiatrist and researcher at  Kaiser Permanente Washington Health Research Institute in Seattle. His research focuses on improving the quality and availability of mental health services for people living with mood disorders, and he has a specific interest in activating consumers to expect and demand more effective mental health care.

View all Ask a Doc Features

Have a question for our docs?
Submit Your Question

Stay in touch with DBSA

Sign up for our newsletter